Virginia, 2008

Damaging Winds in Virginia, July 7, 2008

July 7, 2008 · NWS AKQ · 2 events in 2 counties and zones

Isolated severe thunderstorms produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorms produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 7, 3:02 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 7, 3:02 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 PM EDT MON JUL 7 2008

.SYNOPSIS...
A TROUGH OF LOW PRESSURE MOVES ACROSS THE REGION TONIGHT AND TUESDAY...THEN
PUSHES OFF THE COAST TUESDAY NIGHT. WEAK HIGH PRESSURE BUILDS IN
TUESDAY NIGHT AND WEDNESDAY MORNING...WITH A COLD FRONT MOVING ACROSS
THE AREA WEDNESDAY NIGHT INTO THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
FOR THE EVENG...MAIN FCST CHALLENGES INVOLVE CHANCES FOR
SHWRS/TSTMS AND SEVERE POTENTIAL MAINLY THIS EVENING. THUS
FAR...UPPER LOW TO OUR WEST HAS MOVED SLOWER THAN
ANTICIPATED...AND LATEST RADAR TRENDS DEPICT VRY SLOW EASTWARD
PROGRESSION OF TSTMS FROM THE MTNS/I-81 CORRIDOR. HAVE DROPPED
PRECIP CHANCES TO 40-50% GIVEN THESE TRENDS.

NOT OUT OF THE QSTN TO SEE SOME STRNG TO MARGINAL SVR STORMS
DVLPNG (DAMAGING WNDS/HAIL BEING MAIN THREAT)...BUT WITH
EXPECTATION THAT MOST ORGANIZED STORMS WILL NOT REACH OUR CWA
UNTIL LATER IN THE EVENG FEEL SVR THERAT WILL BE ISOLATED...AND
HAVY RAIN THREAT LIKELY NOT AS HIGH AS YSDY GIVEN SOMEWHAT LOWER
DEW PTS TODAY (65-70 RATHER THAN LWR/MID 70S YSDY).

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
PESKY UPPER LOW FINALLY LOOKS TO MOVE EASTWARD AND ACROSS THE AREA
AS A WEAKENED OPEN WAVE TROUGH ON TUESDAY. NOT A REAL STRONG COLD
POOL DUE TO ITS WEAKENED STATE...BUT CAN STILL EXPECT SOME ENHANCED
LIFT AND INSTABILITY SO HAVE BUMPED POPS UP TO 40% FOR THE AFTN/ERLY
EVENG FOR ALL ZONES. STRG WINDS/HAIL WOULD BE MAIN SVR THREAT IF
STORMS BECOME ORGANIZED ENOUGH. HIGHS MAINLY IN THE UPPER 80S TO
LOWER 90S.

EXPECT FAIRLY RAPID DISSIPATION OF PRECIP TUE NGT AS ARE OF NVA IN
MID LVLS MOVES IN...WITH PTLY TO MSTLY SUNNY SKIES FOR 1ST PART OF
WED. FAST MOVING FLOW WILL BRING INCREASING INSTABILITY BY LATER
WED AFTN/EVENG AS NXT FRONT APPROACHES FROM THE WEST. HAVE 40% CHC
FOR TSTMS ACRS NW ZONES BY LATER WED AFTN/30% FARTHER SE. HIGHS
AGAIN UPPER 80S TO LWR 90S.

ON THU...MID LVL WAVE FLATTENS OUT AS IS TYPICAL FOR THIS TIME OF
YEAR...WHICH WOULD TEND TO ALLOW THE FRONT TO STALL/WEAKEN OVER
SOUTHERN VA/NC. HAVE AT LEAST 20-30% CHANCES FOR TSTMS THU
AFTN/EVENG FOR ALL EXCEPT THE FAR NORTHERN ZONES (WHERE SOMEWHAT
DRIER AIRMASS LOOKS TO TAKE HOLD).

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FRONT PROGGED TO STALL OVR OUR SRN COUNTIES THU NIGHT. ADDED A
SLIGHT CHC -SHRA/TSRA TO SE VA/NE NC OVERNIGHT ON THU...BUT THINK
BETTER CHC FOR -SH/TSRA COMES IN THE AFTN THRU EVENING ON FRI WITH
THESE STALLED BNDRY TYPE SITUATIONS. PLENTY OF MSTR TO WORK
WITH...AND IF PATTERN HOLDS CUD SEE POPS INCREASED AS WE NEAR THE
END OF THE WEEK. GUIDANCE COMING WITH TEMPS A DEG OR TWO LOWER THAN
PREV RUNS. STILL LOOKING AT HIGHS IN UPR 80S TO LWR 90S FOR THE
EXTENDED PRD OF THE FORECAST. LOWS UPR 60S TO AROUND 70. WEAK HIGH
PRES BUILDS IN BREIFLY FOR THE WEEKEND...BUT HV MAINTAINED SLIGHT
CHC POPS TO ACCOUNT FOR ANY LATER AFTN/EVENING SUMMER TYPE
CONVECTION.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
WITH A WEAK UPPER SYSTEM SLOWLY MOVING ACROSS THE AREA THIS
AFTERNOON AND EVENING WILL AGAIN SEE TSTMS DEVELOPING. RUC SHOWS
THE INITIAL CHANCE NEAR THE COAST WITH BEST MOISTURE CONVERGENCE
THERE INCLUDING THE PHF ORF AND ECG AIRPORTS. LATER TSTMS
POSSSIBLE COMING OFF THE MOUNTAINS INTO RIC. CONDITIONS COULD
LOWER TO IFR TO MVFR IN TSTMS. BY 06Z TSTMS ARE GONE AND CLOUDS
SHOULD SCATTER OUT WITH MAINLY VFR SOME MVFR FOG ESPECIALLY IN
THE W AND N. ANOTHER CHANCE OF TSTMS ON TUE AFTERNOON AND EVENING
WITH SOME MVFR IFR CONDITIONS. ANOTHER FRNT WILL BRING CHCS AGAIN
FOR PCPN/LWR CIGS/VSBYS LATER WED INTO ERLY THU.

&&

.MARINE...
PER 3 PM OBS OVER THE BAY AND COASTAL LOCATIONS IT APPEARS GUSTS
AROUND 20 KT ARE MAKING IT TO THE SURFACE. SO SCA FOR BAY AND
CURRITUCK SND WILL REMAIN INTACT THRU 4 AM.

TUE AFTN AND EVENING WATERS MAY SEE GUSTY WINDS MIX DOWN TO THE SFC
ONCE AGAIN. HV ALREADY PUT NRN TWO COASTAL MARINE ZONES IN A SCA FOR
TUE NIGHT FOR GUSTS TO 25 KT AND SEAS 4 TO 5 FT. CUD POSSIBLY SEE
THESE GUSTS TRANSLATE OVR CHES BAY...BUT WITH CURRENT SCA HEADLINE
IN PLACE FOR TONIGHT, WILL HOLD OFF ON ISSUING ATTM.

FLAGS MAY BE POSSIBLY ONCE AGAIN ON WED WITHAN APPROACHING COLD
FRONT WHICH WILL LIKELY STALL OVER THE WATERS THRU MID WEEK. NE...

&&

.FIRE WEATHER...
COMBINATION OF HIGHER MIXING/STRONGER SW FLOW TODAY (AND RECENT
RAINS) HAS CLEARED OUT VSBYS EXCEPT IN THE IMMEDIATE VCNTY OF THE
FIRE. LATEST HYSPLIT SHOWING CONTD SSW TRANSPORT FLOW OVERNIGHT AND
TUESDAY...SO HAVE CONTINUED WITH AREAS OF SMOKE FOR METRO HAMPTON
ROADS AND INTO NORTHAMPTON CNTY ON ERN SHORE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT TUESDAY FOR ANZ630>633.
     SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO 6 AM EDT WEDNESDAY
     FOR ANZ650-652.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...SMF
AVIATION...JAB
MARINE...SMF
FIRE WEATHER...LKB
Hazardous weather outlook, Jul 7, 2:39 PM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
339 PM EDT MON JUL 7 2008

MDZ021>025-NCZ012>014-030>032-VAZ048-049-060>090-092-093-096-099-100-
081945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-
LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-ACCOMACK-
NORTHAMPTON VA-
339 PM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS
WILL ONCE AGAIN BE WITH FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS. ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WIND GUSTS AS THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

ANZ654-656-658-081945-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
339 PM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE
COASTAL WATERS ON THIS AFTERNOON AND EVENING. WIND GUSTS COULD
REACH OR EXCEED 35 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

ANZ650-652-081945-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
339 PM EDT MON JUL 7 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM TUESDAY TO 6 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE
COASTAL WATERS ON THIS AFTERNOON AND EVENING. WIND GUSTS COULD
REACH OR EXCEED 35 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

ANZ630>633-081945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
339 PM EDT MON JUL 7 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE
COASTAL WATERS ON THIS AFTERNOON AND EVENING. WIND GUSTS COULD
REACH OR EXCEED 35 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

NCZ015>017-102-VAZ091-094-095-097-098-081945-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-OUTER BANKS CURRITUCK-YORK-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
339 PM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS
WILL ONCE AGAIN BE WITH FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS. ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...WITH
DAMAGING WIND GUSTS AS THE PRIMARY THREAT.

IN ADDITION...AREAS OF SMOKE WILL CONTINUE TO REDUCE VISIBILITIES
AND CREATE POOR AIR QUALITY AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

SMF

In the hours before

Local storm report, Jul 7, 2:13 PM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
313 PM EDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      3 S WINDSOR             35.96N 76.94W
07/06/2008                   BERTIE             NC   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED DUE TO HIGH WATER. GRABTOWN ROAD WSW
            OF WINSDOR WAS CLOSED...AND WOODARD ROAD SE OF WINDSOR
            WAS CLOSED. RAINFALL AMOUNTS IN EXCESS OF 6 INCHES
            OCCURRED IN LESS THAN 3 HOURS.

&&

ASIEBERS
Special weather statement, Jul 7, 4:51 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
551 PM EDT MON JUL 7 2008

VAZ048-049-060>062-065>069-079-072300-
AMELIA VA-BRUNSWICK VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA
VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD
VA-
551 PM EDT MON JUL 7 2008

...STRONG LINE OF THUNDERSTORMS APPROACHING THE EASTERN VIRGINIA
PIEDMONT...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 30 MILES NORTHWEST OF LOUISA TO 31 MILES
NORTHWEST OF CHASE CITY...OR FROM 23 MILES SOUTHWEST OF CULPEPER TO
15 MILES SOUTHWEST OF PHENIX...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  BUFFALO SPRINGS AROUND 630 PM EDT...
  NAHOR AROUND 700 PM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL...HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

SMF
Special weather statement, Jul 7, 5:53 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
653 PM EDT MON JUL 7 2008

VAZ060>062-065>069-079-080015-
AMELIA VA-BRUNSWICK VA-CUMBERLAND VA-GOOCHLAND VA-LUNENBURG
VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
653 PM EDT MON JUL 7 2008

...STRONG LINE OF THUNDERSTORMS MOVING EAST ACROSS THE EASTERN
VIRGINIA PIEDMONT...

AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LINE OF STRONG THUNDERSTORMS FROM 16 MILES NORTHWEST OF CUMBERLAND
TO 8 MILES NORTHWEST OF CHASE CITY...OR FROM 9 MILES SOUTHWEST OF
FORK UNION TO 8 MILES NORTHEAST OF REDOAK...MOVING NORTHEAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  SOUTH HILL AROUND 705 PM EDT...
  BRODNAX AROUND 715 PM EDT...
  FARMVILLE AROUND 735 PM EDT...
  VICTORIA AROUND 800 PM EDT...
  CUMBERLAND AROUND 815 PM EDT...

WIND GUSTS TO 45 MPH...SMALL HAIL...HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

SMF
Special weather statement, Jul 7, 5:58 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
658 PM EDT MON JUL 7 2008

VAZ049-062-069-080000-
GOOCHLAND VA-LOUISA VA-POWHATAN VA-
658 PM EDT MON JUL 7 2008

...STRONG THUNDERSTORMS MOVING INTO THE NORTHERN VIRGINIA PIEDMONT...

AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES WEST OF LOUISA...OR ABOUT 11 MILES
NORTHWEST OF PALMYRA...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR BOSWELLS TAVERN...AND...WALDROP AT 710 PM
EDT...BYRD MILL AT 720 PM EDT...LOUISA AIRPORT...AND...LOUISA AT 730
PM EDT...MINERAL...AND...PENDLETON AT 740 PM EDT...FREDERICKS HALL AT
745 PM EDT...BUMPASS AT 755 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL...HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

SMF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
July 7, 6:20 PM EST
Where
Cumberland County, 3.21 mi NNE of Lakeside Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.710, -78.150

Numerous trees and powerlines were downed across northern sections of the county.

Thunderstorm Wind, Fluvanna

When
July 7, 6:20 PM EST
Where
Fluvanna County, 1.29 mi ENE of Fork Union
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.760, -78.260

Tree was downed on powerlines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126976, 126977.